Ohio, 2023Damaging Winds in Ohio, July 29, 2023
July 29, 2023 · NWS ILN · 31 events in 15 counties and zones
Thunderstorms moved through the region during the early morning hours ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through the region during the early morning hours ahead of an approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 29, 1:46 AM EST, 45 minutes earlier.
Area forecast discussion, Jul 29, 1:46 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
246 AM EDT Sat Jul 29 2023
.SYNOPSIS...
Chances for showers and thunderstorms will continue today as a
frontal boundary moves through the Ohio Valley. High pressure
and a drier, somewhat cooler airmass will settle into the
region on Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MCS is progressing quickly southeast across northern Indiana
this morning. It looks like it should maintain itself at least
a while longer as it moves into our area over the next hour or
two as the airmass across our area remains unstable. The CAMs
are suggesting some weakening though as it moves across our
area but some uncertainty remains with this. It appears the
best chance for damaging winds with this will be across our
northwest, along the apex of the bowing portions of the MCS.
The MCS should move off to our southeast through mid to late
morning, but it will likely leave a remnant boundary somewhere
across southern portions of our fa. As we destabilize again
through the afternoon, additional scattered thunderstorms will
be possible, mainly along and south of the Ohio River, in the
vicinity of the boundary. Temperatures this afternoon will
range from the mid 80s north to the lower 90s in the south. Heat
indicies across our south may get close or just above 100
degrees/heat advisory criteria. But with the uncertainty of the
effects of this morning's and afternoon's potential convection,
will hold off on a heat advisory attm.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
A few showers and thunderstorms may linger across our far south
into this evening, but these should taper off as the boundary
shifts south. High pressure and a somewhat drier and cooler
airmass will settle into the area tonight into Sunday. Highs on
Sunday will be in the 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Post frontal passage subsidence combined with ridging and surface
high pressure moving in from Canada will keep the area precipitation
free (barring any diurnally driven pop ups) for the first few days
of the work week with daytime high temperatures in the low 80s and
overnight lows falling to the upper 50s.
Bit of a pattern shift is expected sometime mid-week when a longwave
trough begins to dig down from western Canada. Felt that the NBM was
a bit too progressive with introducing PoPs Wednesday early morning
and have the bulk of the pcpn arriving into Thursday now. While
confidence is high in the overall pattern change, confidence in
timing is low, given the spread in solutions between ensembles. For
now, have maintained the broadbrushed chance category.
Temperatures appear to remain around normal for the remainder of the
week with highs in the mid to upper 80s and lows in the mid 60s.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Thunderstorm complex across Indiana early this morning will
continue to move quickly southeast and should overspread our
area in the 07Z-09Z timeframe. Some uncertainty remains as to
how well it will hold together but think all of the TAF sites
will have a decent shot a 2-3 hour period of some tsra. Will try
to time that through the TAF sites with a tempo group during the
most favorable time period. Otherwise, convection should push
off to the southeast through mid morning. A frontal boundary
will move south across our area today and as we destabilize
again this afternoon, shower and thunderstorm redevelopment can
be expected along the boundary. The best chance for additional
storms this afternoon will be along and south of the Ohio River.
This activity will taper off/move south of the area this
evening with decreasing clouds heading into tonight.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...CA
AVIATION...JGL
Hazardous weather outlook, Jul 29, 2:15 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
315 AM EDT Sat Jul 29 2023
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
300900-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
315 AM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.
.DAY ONE...Today and tonight.
A few strong to severe storms will be possible through 7 AM this
morning. Damaging wind is the primary threat, along with locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay any severe weather reports to the
National Weather Service.
INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-300900-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
315 AM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and tonight.
A few strong to severe storms will be possible through 8 AM this
morning and then again this afternoon. Damaging wind will be the
primary threat, along with locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay any severe weather reports to the
National Weather Service.
In the hours before
Local storm report, Jul 28, 8:50 PM EST, 5 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
950 PM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Flash Flood 3 ENE Saint Leon 39.31N 84.91W
07/28/2023 Franklin IN Law Enforcement
Two people camping on a sand bar in the
Whitewater River were rescued from the
rising waters.
&&Thunderstorm Wind, Mercer
- When
- July 29, 2:31 AM EST to 2:33 AM EST
- Where
- Mercer County, 0.87 mi W of Rockford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.681, -84.647
A tree fell onto a house along State Route 118.
Thunderstorm Wind, Mercer
- When
- July 29, 2:32 AM EST to 2:34 AM EST
- Where
- Mercer County, 3.5 mi SW of Tama
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.597, -84.670
A few trees were downed at a property on Frahm Pike.
Thunderstorm Wind, Mercer
- When
- July 29, 2:38 AM EST to 2:40 AM EST
- Where
- Mercer County, 2.45 mi N of St Joseph
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.465, -84.736
Power lines were downed on Siegrist-Jutte Road between St. Peter and Burville Roads.
Thunderstorm Wind, Mercer
- When
- July 29, 2:41 AM EST to 2:43 AM EST
- Where
- Mercer County, 0.49 mi ENE of Celina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.552, -84.561
A tree was downed along Fountain Avenue.
Thunderstorm Wind, Darke
- When
- July 29, 2:50 AM EST to 3:00 AM EST
- Where
- Darke County, 2.59 mi ESE of Rossburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.264, -84.586
Numerous trees were downed throughout the county.
Thunderstorm Wind, Auglaize
- When
- July 29, 2:57 AM EST to 2:59 AM EST
- Where
- Auglaize County, 1.26 mi WSW of Wapakoneta Arpt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.490, -84.320
A tree fell onto a road in the New Knoxville area.
Thunderstorm Wind, Hardin
- When
- July 29, 3:00 AM EST to 3:02 AM EST
- Where
- Hardin County, 0.69 mi N of Mc Guffey
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.690, -83.780
A tree fell onto a house.
Thunderstorm Wind, Shelby
- When
- July 29, 3:03 AM EST to 3:05 AM EST
- Where
- Shelby County, 0.53 mi N of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.308, -84.369
A large tree fell into power lines along State Route 66 near Cardo Road.
Thunderstorm Wind, Hardin
- When
- July 29, 3:10 AM EST to 3:12 AM EST
- Where
- Hardin County, Ada
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -83.820
Several large branches were downed in the Ada area.
Thunderstorm Wind, Shelby
- When
- July 29, 3:12 AM EST to 3:14 AM EST
- Where
- Shelby County, 0.87 mi NW of Jackson Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 40.440, -84.040
Several large branches were downed.
Thunderstorm Wind, Shelby
- When
- July 29, 3:15 AM EST to 3:17 AM EST
- Where
- Shelby County, 0.84 mi ENE of Maplewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.376, -84.016
A house on Maplewood Road had a garage door blown in and roof damage. An outbuilding was also damaged.
Thunderstorm Wind, Shelby
- When
- July 29, 3:18 AM EST to 3:20 AM EST
- Where
- Shelby County, 1.26 mi WNW of Sidney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.290, -84.170
Thunderstorm Wind, Logan
- When
- July 29, 3:20 AM EST to 3:22 AM EST
- Where
- Logan County, 0.53 mi E of Russells Pt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.470, -83.890
A tree fell onto a road near State Route 33.
Thunderstorm Wind, Logan
- When
- July 29, 3:23 AM EST to 3:25 AM EST
- Where
- Logan County, 0.87 mi NE of Belle Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- State Official
- Coordinates
- 40.510, -83.740
Several trees were downed in the Belle Center area.
Thunderstorm Wind, Preble
- When
- July 29, 3:23 AM EST to 3:25 AM EST
- Where
- Preble County, 2.48 mi S of Eaton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.714, -84.626
A few trees were downed near the intersection of State Route 127 and Consolidated Road.
Thunderstorm Wind, Preble
- When
- July 29, 3:25 AM EST to 3:27 AM EST
- Where
- Preble County, 0.69 mi N of Fairhaven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.640, -84.770
Several trees were downed.
Thunderstorm Wind, Champaign
- When
- July 29, 3:30 AM EST to 3:38 AM EST
- Where
- Champaign County, 2.54 mi SSW of Eris
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 40.118, -83.875
Several trees were downed across western Champaign County, including near the intersection of U.S. 36 and Zimmerman Road.
Thunderstorm Wind, Champaign
- When
- July 29, 3:31 AM EST to 3:33 AM EST
- Where
- Champaign County, 0.82 mi W of Crayon
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.201, -83.895
A tree was downed along West State Route 29.
Thunderstorm Wind, Butler
- When
- July 29, 3:33 AM EST to 3:37 AM EST
- Where
- Butler County, 1.27 mi WSW of Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.510, -84.750
Several trees were downed across northwest Butler County.
Thunderstorm Wind, Logan
- When
- July 29, 3:34 AM EST to 3:36 AM EST
- Where
- Logan County, 0.53 mi W of West Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 40.250, -83.760
A few trees were downed in the West Liberty area.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:37 AM EST to 3:39 AM EST
- Where
- Montgomery County, 2.07 mi N of Taylorsville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 39.900, -84.170
A large branch was downed.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:37 AM EST to 3:39 AM EST
- Where
- Montgomery County, 0.87 mi SW of Happy Corners
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 39.840, -84.310
A large tree limb was downed.
Thunderstorm Wind, Montgomery
- When
- July 29, 3:37 AM EST to 3:39 AM EST
- Where
- Montgomery County, 0.87 mi SW of Happy Corners
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 39.840, -84.310
A large tree limb was downed.
Thunderstorm Wind, Logan
- When
- July 29, 3:40 AM EST to 3:42 AM EST
- Where
- Logan County, 0.87 mi SE of Bellefontaine
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.360, -83.760
Thunderstorm Wind, Clark
- When
- July 29, 3:56 AM EST to 3:58 AM EST
- Where
- Clark County, 0.87 mi NW of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 39.930, -83.810
Thunderstorm Wind, Clark
- When
- July 29, 3:59 AM EST to 4:03 AM EST
- Where
- Clark County, 2.61 mi SE of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.890, -83.770
Several trees and power lines were downed along Leffel Lane, Possum Road and Ridge Road. A house also had minor roof and garage damage.
Thunderstorm Wind, Madison
- When
- July 29, 4:22 AM EST to 4:24 AM EST
- Where
- Madison County, 2.2 mi NW of Chenoweth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.756, -83.374
A tree was downed near the intersection of Junk Road and Yankeetown-Chenoweth Road.
Thunderstorm Wind, Franklin
- When
- July 29, 4:22 AM EST to 4:24 AM EST
- Where
- Franklin County, 1.06 mi E of Upper Arlington
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -83.050
A large tree limb was snapped.
Thunderstorm Wind, Fayette
- When
- July 29, 4:24 AM EST to 4:26 AM EST
- Where
- Fayette County, 0.53 mi E of Jeffersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 39.650, -83.560
A few trees were downed in the Jeffersonville area.
Thunderstorm Wind, Franklin
- When
- July 29, 4:39 AM EST to 4:41 AM EST
- Where
- Franklin County, 1.51 mi ESE of Taylor
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 39.971, -82.804
A tree fell onto a power line along Rodebaugh Road.
Thunderstorm Wind, Ross
- When
- July 29, 4:53 AM EST to 4:55 AM EST
- Where
- Ross County, Frankfort
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.400, -83.180
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Virginia, July 29, 2023$95,000 · 60 kt wind · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117256, 1117257, 1117259, 1117262, 1117267, 1117263, 1117266, 1117268, 1117269, 1117270, 1117271, 1117276, 1117272, 1117273, 1117274, 1117277, 1117281, 1117278, 1117279, 1117280, 1117282, 1117283, 1117284, 1117285, 1117286, 1117287, 1117288, 1117289, 1117290, 1117291, 1117292.